Alert archive / Arizona / Snow Squall Warnings in 2021

Snow Squall Warning 5, NWS Flagstaff, AZ

March 13, 2021Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this snow squall warning at Mar 13, 2021, 4:46 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2021, 4:46 PM MST (23:46 UTC)
Expired
Mar 13, 2021, 5:15 PM MST
In force
29 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 46 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.8 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2021-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2021-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

503 
WWUS55 KFGZ 132347
SQWFGZ

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Flagstaff AZ
446 PM MST Sat Mar 13 2021

AZC005-025-140015-
/O.NEW.KFGZ.SQ.W.0005.210313T2346Z-210314T0015Z/
Yavapai-Coconino-
446 PM MST Sat Mar 13 2021

The National Weather Service in Flagstaff has issued a

* Snow Squall Warning for...
  Yavapai County in west central Arizona...
  Coconino County in north central Arizona...

* Until 515 PM MST.

* At 446 PM MST, a dangerous snow squall was located along a line 
  extending from Munds Park to just east of Village At Oak Creek, 
  moving east at 25 mph.

  HAZARD...Whiteout conditions. Zero visibility in snow and blowing 
           snow. Wind gusts up to 30 mph.

  SOURCE...Radar indicated.

  IMPACT...Dangerous life-threatening travel.

* 

This includes Interstate 17 between mile markers 308 and 325.

Locations impacted include...
Stoneman Lake, Mormon Lake, Munds Park, Dairy Springs Campground and
Double Springs Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

&&

LAT...LON 3497 11141 3473 11142 3476 11173 3497 11169
TIME...MOT...LOC 2346Z 266DEG 23KT 3493 11166 3478 11172 

$$
JJ
1 follow-up statement
334 
WWUS55 KFGZ 140018
SQWFGZ

Snow Squall Warning
National Weather Service Flagstaff AZ
516 PM MST Sat Mar 13 2021

AZC005-025-140026-
/O.EXP.KFGZ.SQ.W.0005.000000T0000Z-210314T0015Z/
Yavapai-Coconino-
516 PM MST Sat Mar 13 2021

...THE SNOW SQUALL WARNING FOR YAVAPAI AND COCONINO COUNTIES HAS
EXPIRED...

The snow squall which prompted the warning is expected to move east 
of I-17 in the Munds Park to Stoneman Lake Road are by 530 PM or 
shortly after. Roads will remain snow covered and dangerous. Please 
check with ADOT at az511.com for details on road closures in this 
area.

LAT...LON 3497 11141 3473 11142 3476 11173 3497 11169
TIME...MOT...LOC 0016Z 266DEG 23KT 3494 11146 3479 11152 

$$
JJ

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this snow squall warning went out at Mar 13, 2:32 PM MST, 2 hours 14 minutes earlier.

Area forecast discussion, Mar 13, 2:32 PM MST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
232 PM MST Sat Mar 13 2021

.SYNOPSIS...Rain and snow showers will diminish tonight for most
areas. Dry weather and warmer temperatures return Sunday with
gusty west to northwest winds. Expect gusty southwest winds on
Monday ahead of a quick moving cold front. This system will bring
a chance for light precipitation later Monday through Tuesday
morning. Temperatures will warm to above normal values the latter
half of the week.

&&

.DISCUSSION...Rain and snow showers are ongoing across much of the
area this afternoon. Snow levels have generally been between
4500-5000 feet. There have been some locally intense snow showers
which have reduced visibility to a quarter mile or less making for
hazardous travel conditions. These have been most prevalent along
the upslope areas south of Flagstaff and eastward along the
Mogollon Rim to Forest Lakes. The broad, cold upper level low and
the embedded disturbance responsible for today's increase in
shower activity will slowly shift east tonight. Expect a decrease
in shower activity from northwest to southeast through the evening
hours. Much of the precipitation will have exited by early Sunday
aside from a few linger showers in far eastern Arizona.

Behind the system, we will see clearing skies Sunday but the
pressure gradient will strengthen leading to gusty west winds. In
coordination with surrounding offices, we opted to issue a Wind
Advisory for the Little Colorado River Valley in southern Navajo
and Apache counties as well as the White Mountains. Gusts in this
region will likely reach 40-45 mph Sunday afternoon. The advisory
product runs from 11am-7pm MST. We will see warmer daytime
temperatures, but they will still run 5-15 degrees below normal
for mid-March.

Winds will shift back to the southwest and strengthen again on
Monday in advance of another quick-moving weather system. Advisory
level speeds are expected across portions of northern Arizona and
this will be addressed in later shifts. A light precipitation
event is the most likely scenario Monday evening into early
Tuesday as the associated cold front crosses the region.
Preliminary snow amounts look to be in the 1-3 inch range for the
higher terrain. The quick-moving nature of the system and less
favorable trajectory for moisture will limit more significant
accumulations.

For the remainder of the forecast period, a ridge of high pressure
will bring a return to dry weather and much warmer temperatures.
By Friday, daytime highs are expected to be well above normal.

&&

.AVIATION...For the 00Z package...Widespread snow showers will
continue to move across the area through 03Z this evening, with less
intense precipitation lingering near KSOW/KSJN/KJTC through 05Z.
Within the showers most sites are expected to drop down to MVFR/IFR
conditions, with IFR and occasional LIFR conditions near KFLG/KSEZ.
Winds continue out of the SW at 10-20 kts with some of the windier
sites seeing gusts up to 30 kts through 02Z. VFR conditions return
on Sunday with the potential for LLWS for KFLG/KGCN/KINW/KPGA from
11Z-18Z. Strong W winds 15-25 kts pick up in the afternoon with
gusts 30-35 kts over the higher terrain and W/SW winds 10-15 kts in
the valley with occasional gusts to near 20 kts. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Snow showers will end in most areas by late tonight.
Dry weather returns Sunday with gusty westerly winds. Winds will
shift to the southwest and remain gusty Monday in advance of a quick
moving weather system. Light precipitation will spread into the area
Monday afternoon and night.

Tuesday through Thursday...Rain and snow showers will exit the area
early Tuesday with below average daytime temperatures behind the
front. A significant warming trend begins Wednesday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Wind Advisory from 11 AM to 7
PM MST Sunday FOR AZZ013-014-017.

&&

PUBLIC...TPS
AVIATION...CH/TPS
FIRE WEATHER...TPS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Mar 13, 10:50 AM MST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1050 AM MST SAT MAR 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 AM     SNOW             NUTRIOSO                33.95N 109.21W
03/13/2021  M1.4 INCH        APACHE             AZ   PUBLIC

&&
Local storm report, Mar 13, 11:01 AM MST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1101 AM MST SAT MAR 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     SNOW             HOTEVILLA               35.92N 110.66W
03/13/2021  E6.0 INCH        NAVAJO             AZ   PUBLIC

&&
Local storm report, Mar 13, 12:17 PM MST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1217 PM MST SAT MAR 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     SNOW             SELIGMAN                35.33N 112.88W
03/13/2021  M1.0 INCH        YAVAPAI            AZ   PUBLIC

&&
Local storm report, Mar 13, 2:02 PM MST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
202 PM MST SAT MAR 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     SNOW             1 SW PARKS              35.26N 111.96W
03/13/2021  M1.0 INCH        COCONINO           AZ   PUBLIC

            1 INCH SINCE 8AM. STORM TOTAL OF 13.5
            INCHES.

&&
Local storm report, Mar 13, 2:06 PM MST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
206 PM MST SAT MAR 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     SNOW             PINETOP-LAKESIDE        34.15N 109.97W
03/13/2021  M3.0 INCH        NAVAJO             AZ   PUBLIC

&&
Local storm report, Mar 13, 2:34 PM MST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
234 PM MST SAT MAR 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     SNOW             13 E SELIGMAN           35.33N 112.64W
03/13/2021  E4.0 INCH        COCONINO           AZ   PUBLIC

&&

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 1:03 PM MSTWind AdvisoryFGZApache, Navajo30 hr
Mar 13, 2:15 PM MSTSnow Squall WarningFGZCoconino, Yavapai45 min
Mar 13, 2:53 PM MSTSnow Squall WarningFGZCoconino22 min
Mar 13, 3:37 PM MSTSnow Squall WarningFGZCoconino23 min
Mar 13, 3:59 PM MSTSnow Squall WarningFGZCoconino, Yavapai46 min

Nearby

Snow Squall Warnings in Arizona, 2021Every snow squall warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.